Volume 14, issue 4 (2014)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Homotopy colimits of classifying spaces of abelian subgroups of a finite group

Cihan Okay

Algebraic & Geometric Topology 14 (2014) 2223–2257

The classifying space BG of a topological group G can be filtered by a sequence of subspaces B(q,G), q 2, using the descending central series of free groups. If G is finite, describing them as homotopy colimits is convenient when applying homotopy theoretic methods. In this paper we introduce natural subspaces B(q,G)p B(q,G) defined for a fixed prime p. We show that B(q,G) is stably homotopy equivalent to a wedge of B(q,G)p as p runs over the primes dividing the order of G. Colimits of abelian groups play an important role in understanding the homotopy type of these spaces. Extraspecial 2–groups are key examples, for which these colimits turn out to be finite. We prove that for extraspecial 2–groups of order 22n+1, n 2, B(2,G) does not have the homotopy type of a K(π,1) space, thus answering in a negative way a question posed by Adem. For a finite group G, we compute the complex K–theory of B(2,G) modulo torsion.

homotopy colimit, classifying space, $K$–theory, descending central series
Mathematical Subject Classification 2010
Primary: 55R10
Secondary: 55N15, 55Q52
Received: 18 July 2013
Revised: 12 September 2013
Accepted: 18 September 2013
Published: 28 August 2014
Cihan Okay
Department of Mathematics
The University of British Columbia
Vancouver BC V6T 1Z2